FDA Issues Warning On Anti-Seizure Drug Lamictal®
What’s the problem?
The U.S. Food and Drug Administration said in August 2010 that Lamictal, a medicine used to treat seizures in children, can cause aseptic meningitis, an inflammation of the protective membranes that cover the brain and spinal cord. The FDA said it was revising Lamictal’s drug label to warn about the meningitis risk as well as the medication guide that is given to patients. In a statement, Glaxo said it agreed to the label change.
“Aseptic meningitis is a rare but serious side-effect of Lamictal use,” said Russell Katz, director of the FDA’s neurology-products division. Patients who experience symptoms “should consult their health-care professional immediately,” he said.
The FDA said its decision to revise the Lamictal label is based on 40 cases of aseptic meningitis reported in patients taking Lamictal from December 1994 to November 2009. Of the 40 patients, 35 were hospitalized. In most cases, the patients’ symptoms were resolved after Lamictal was discontinued. In 15 cases, symptoms returned when patients restarted Lamictal, according to the FDA.
Click here to read the official FDA warning letter